Send to:

Choose Destination
See comment in PubMed Commons below
Int J Emerg Med. 2012 Jan 20;5:5. doi: 10.1186/1865-1380-5-5.

Acute myocardial infarction and coronary vasospasm associated with the ingestion of cayenne pepper pills in a 25-year-old male.

Author information

  • 1Department of Emergency Medicine, Harran University, Sanliurfa, Turkey.


Capsaicin, one of the major active components of cayenne pepper pills, is an over-the-counter substance with sympathomimetic activity used commonly by young individuals for weight loss. Here we report the case of a previously healthy young male who developed severe chest pain after using cayenne pepper pills for slimming and sustained an extensive inferior myocardial infarction. Electrocardiography combined with a bedside transthoracic echocardiogram confirmed the diagnosis of acute myocardial infarction. The patient denied using illicit substances, and he had no risk factors for coronary artery disease. His medication history revealed that he had recently started taking cayenne pepper pills for slimming. A subsequent coronary angiogram revealed patent coronary arteries, suggesting that the mechanism was vasospasm. We postulate that the patient developed acute coronary vasospasm and a myocardial infarction in the presence of this known sympathomimetic agent. This case highlights the potential danger of capsaicin, even when used by otherwise healthy individuals.

Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer Icon for PubMed Central
    Loading ...
    Write to the Help Desk